Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 8, NWS Flagstaff, AZ

February 22, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 22, 2017, 3:46 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 22, 2017, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 3:46 AM MST (10:46 UTC)
In effect from
Feb 22, 2017, 12:00 PM MST
Expired
Feb 22, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS75 KFGZ 221046
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
346 AM MST Wed Feb 22 2017

AZZ004-006-007-009>013-039-040-221945-
/O.NEW.KFGZ.WI.Y.0008.170222T1900Z-170223T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
Navajo N.M., Dilkon, and Kykotsmovi
346 AM MST Wed Feb 22 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon today to 6 PM MST this
evening. 

* TIMING...This afternoon through early evening.

* WINDS...Southwest 20 to 30 MPH gusting to 40 to 45 MPH.

* IMPACTS...Driving could become difficult at times, especially
  for high profile vehicles on east west oriented roads, including
  Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
472 
WWUS75 KFGZ 221657
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
957 AM MST Wed Feb 22 2017

AZZ004-006-007-009>013-039-040-230100-
/O.CON.KFGZ.WI.Y.0008.170222T1900Z-170223T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
Navajo N.M., Dilkon, and Kykotsmovi
957 AM MST Wed Feb 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...This afternoon through early evening.

* WINDS...Southwest 20 to 30 MPH gusting up to 40 to 45 MPH.

* IMPACTS...Driving could become difficult at times, especially 
  for high profile vehicles on east west oriented roads, 
  including Interstate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
631 
WWUS75 KFGZ 222207
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
307 PM MST Wed Feb 22 2017

AZZ004-006-007-009>013-039-040-230100-
/O.CON.KFGZ.WI.Y.0008.000000T0000Z-170223T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
Navajo N.M., Dilkon, and Kykotsmovi
307 PM MST Wed Feb 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Through early evening.

* WINDS...Southwest 20 to 30 MPH gusting up to 40 to 45 MPH.

* IMPACTS...Driving could become difficult at times, especially 
  for high profile vehicles on east west oriented roads, 
  including Interstate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
685 
WWUS75 KFGZ 230054
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
554 PM MST Wed Feb 22 2017


AZZ004-006-007-009>013-039-040-230200-
/O.EXP.KFGZ.WI.Y.0008.000000T0000Z-170223T0100Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
Navajo N.M., Dilkon, and Kykotsmovi
554 PM MST Wed Feb 22 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Wind speeds have decreased below advisory levels for most areas. A
few gusts to 40 mph will be possible within the Little Colorado 
River Valley east of Winslow for the next hour or two. 

In addition, a cold front crossing northern Arizona tonight may 
cause advisory level winds to briefly redevelop to the northeast 
of higher terrain. However, these conditions are not expected to 
be widespread enough to justify the continuation, or reissuance 
of a wind advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 21, 8:00 PM MST, 7 hours 46 minutes earlier.

Area forecast discussion, Feb 21, 8:00 PM MST, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
800 PM MST Tue Feb 21 2017

.SYNOPSIS...Scattered showers will end over far northeast Arizona
by midnight. Expect breezy winds Wednesday afternoon followed by
much colder temperatures Thursday as a passing cold front moves
through the area. There will be a slight chance of showers over
far northern Arizona Wednesday evening into Thursday. An unsettled
pattern will develop late in the weekend and early next week,
with better chances for rain and snow.

&&

.UPDATE...Showers became more widespread than expected over the
northern third of Arizona late this afternoon and evening,
bringing a few hundredths of an inch to most of Coconino county
north of I-40. At 8 PM, the last area of showers was located over
northern Apache and Navajo counties and should move out of the
state by 11 PM. No further forecast updates are anticipated until
the routine morning package.

&&

.PREV DISCUSSION /341 PM MST/...A moisture plume has moved across
northwest Arizona this afternoon out ahead of a developing west
coast trough. A line of showers has developed and will affect
mainly western Coconino and extreme NW Yavapai counties late this
afternoon and early evening, dissipating by late evening. Could
even see a few lightning strikes in this area. Fair weather will
continue elsewhere through tonight, with low temperatures several
degrees above average.

For Wednesday...expect increasing southwest winds as the trough
moves further inland and a cold front approaches Arizona. Northern
Arizona will see wind gusts of 30-40 MPH and a few gusts could
reach 45 mph or so. Didn't issue a wind advisory for Wednesday at
this time due to extensive cloud cover that is expected to reduce
vertical mixing, and could keep the higher gusts limited and
brief. Model trends continue to look drier with the frontal
passage late Wednesday/Thursday, so slight rain/snow shower
chances are limited to areas near the AZ/UT border. Still
expecting about a 15 degree drop in high temperatures Thursday.
Dry but continued cool weather is expected Friday through
Saturday.

Forecast model guidance continues to trend later with the weekend
trough passage with better potential for rain and snow from
Sunday afternoon through Tuesday. There is consistency among
operational model runs with an initial wave bringing precipitation
Sunday afternoon followed by a colder trough moving through on
Monday or Monday night. Still some timing issues and the usual
uncertainty with precip amounts this far out, but we increased
PoPs slightly with today's forecast. This has the potential to be
a significant rain and higher elevation snow event but it's too
early for many details, so continue to monitor later forecasts as
we get closer to the weekend.

&&

.AVIATION...For the 06Z package...VFR conditions will prevail
for the next 24 hours. Isolated showers will end by 07Z north of a
Kayenta to Window Rock line. On Wednesday...gusty southwest
surface winds of 20-25 kts with gusts 30-35 kts developing by
midday and continuing into mid evening. Aviation discussion not
updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.